In Articles, News
gray-death

The opioid epidemic has been taking the United States by storm and synthetic opioids are leading the charge.

Many people start by abusing prescription painkillers but turn to hard drugs like heroin. Without opiate addiction treatment to get them to quit, some drug users may eventually graduate to synthetic opioids.

In 2018, synthetic narcotics were responsible for 31,335 overdose deaths in the United States. The next highest number of overdose deaths were prescription opioids with only about half the number of deaths.1 Among these synthetic opioids is a drug so dangerous it has been nicknamed gray death.

What Is Gray Death?

Gray death is the street name given to a deadly combination of heroin and powerful synthetic opioids. Its chemical makeup differs, but gray death can contain highly potent synthetic opioids like fentanyl, carfentanil, and U-47700 in various amounts. Users will inject, smoke, or sometimes even snort this combination of drugs. Because these synthetic opioids have potencies over 50 times greater than heroin, even small amounts can be deadly.

Gray Death Drug Effects

Because of its high potency, the gray death effects are stronger than the average opioid.  Some effects of gray death include:

  • Shallow or repressed breathing
  • Nausea or vomiting
  • Dizziness
  • Lethargy
  • Unresponsiveness or loss of consciousness
  • Heart failure
  • Respiratory failure
  • Death

The Dangers of Gray Death

The effects of gray death are as ominous as they sound, but the dangers do not end there. Along with its various effects on the body, part of the biggest problem with gray death is that it has no exact chemical makeup. The ingredients will vary depending on the batch and dealer. This makes it almost impossible for a user to know what is in their drugs or what amount is too much. In some cases, the user may also think they are taking just heroin when really it is gray death.

The higher potency than normal opioids is also problematic. Scientists are struggling to understand gray death, but some reports have warned against even touching the drug for fear that it could be absorbed by the skin and lead to overdose. For opioid users looking to up their high, gray death may seem like a viable option, but the high potency is still dangerous. Especially if they begin to abuse these higher potency drugs but decide to stop, a drug detox becomes more dangerous.

Together, these factors lead to a high risk of overdose. Unfortunately, gray death overdoses are also harder to reverse. Often, several doses of Narcan, the opioid overdose-reversing drug, are needed to save the individual instead of the usual singular dose. Even if Narcan is administered, the necessary amount may not be available at the time.

If you or a loved one is abusing opioids, get help today at our inpatient center in Laurel Run. Drug addiction is a downward spiral, and you do not want your addiction to lead you to gray death, either on purpose or by accident. At Clearbrook, we will guide you and your loved ones through the entire recovery process. To overcome a substance abuse disorder, get started today by reaching out to us at 888-280-4763.

 

Sources:

  1. NIH – Overdose Death Rates
Recommended Posts
noxalone pa schools